Source:

Nursing2015

September 2008, Volume 38 Number 9 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPH, MS, ScD

Abstract

Cohen, Michael R. RPH, MS, ScD

Issue: Volume 38(9), September 2008, p ...

 

A pharmacy dispensed several 250 mL bags of mannitol 20% in response to a telephone order for "mannitol I.V." for a patient in the ED. The patient's nurse asked the technician delivering the bags how much mannitol was in each bag; the prescriber wanted the patient to receive 60 grams total. The technician pointed to the label on the bag, which read, "Each 100 mL contains: Mannitol USP 20 g in Water for Injection USP."

 

The nurse misunderstood and thought the entire bag contained 20 grams of mannitol. The prescriber, after looking at the label, prescribed three bags, also believing each one delivered 20 grams of mannitol. In fact, because each bag contained 250 mL of fluid, it contained 50 grams of mannitol (20 grams/100 mL in a 250 mL bag).

 

When the technician returned to the pharmacy, she mentioned the nurse's confusion about the contents of the bag (which caused the physician to order a total of three bags) to a pharmacist. The pharmacist informed the ED that the mannitol label had been misread. The prescriber changed the order, and the patient received the correct amount.

 

To avoid potentially serious errors in the future, pharmacies should attach alert stickers to mannitol bags, informing staff about the total amount of drug in each bag. Pharmacies also shouldn't dispense medication for a specific patient until the order is received, and the dosage verified.

 

Many products have confusing labels that don't specify the total amount of drug in the container. A new United States Pharmacopeia requirement that becomes official on February 1, 2009, calls for the strength per total volume to be the primary, prominent number on the label, followed in close proximity by the strength per milliliter in parentheses. This requirement, which covers single- and multiple-dose injectable drugs, also appears to cover drugs that are mixed with large-volume fluids, such as mannitol, and may help avert future dosing errors.

A pharmacy dispensed several 250 mL bags of mannitol 20% in response to a telephone order for "mannitol I.V." for a patient in the ED. The patient's nurse asked the technician delivering the bags how much mannitol was in each bag; the prescriber wanted the patient to receive 60 grams total. The technician pointed to the label on the bag, which read, "Each 100 mL contains: Mannitol USP 20 g in Water for Injection USP."

The nurse misunderstood and thought the entire bag contained 20 grams of mannitol. The prescriber, after looking at the label, prescribed three bags, also believing each one delivered 20 grams of mannitol. In fact, because each bag contained 250 mL of fluid, it contained 50 grams of mannitol (20 grams/100 mL in a 250 mL bag).

When the technician returned to the pharmacy, she mentioned the nurse's confusion about the contents of the bag (which caused the physician to order a total of three bags) to a pharmacist. The pharmacist informed the ED that the mannitol label had been misread. The prescriber changed the order, and the patient received the correct amount.

To avoid potentially serious errors in the future, pharmacies should attach alert stickers to mannitol bags, informing staff about the total amount of drug in each bag. Pharmacies also shouldn't dispense medication for a specific patient until the order is received, and the dosage verified.

Many products have confusing labels that don't specify the total amount of drug in the container. A new United States Pharmacopeia requirement that becomes official on February 1, 2009, calls for the strength per total volume to be the primary, prominent number on the label, followed in close proximity by the strength per milliliter in parentheses. This requirement, which covers single- and multiple-dose injectable drugs, also appears to cover drugs that are mixed with large-volume fluids, such as mannitol, and may help avert future dosing errors.